PDA

View Full Version : 7 months post-op and having some backache : Tylenol, Motrin, or Tramadol?



susancook
11-11-2013, 12:35 AM
I am 7 months post-op and I am having some back aches and am looking for a medication for pain. The pain is in thoracic and lower lumbar area and it feels like there is something stapled to my upper back & butt. That is not an eloquent medical description, but it most accurately describes my feelings. Dr. Hu thought that the "butt" feeling might be related to the pelvic screws and the upper was muscular.

So, I am asking for suggested meds that are non-narcotic and the only 3 that I know are Tramadol, Ibuprofen, and/or Tylenol. What have people in this situation found works?

Thanks, Susan and her continuing menopausal pregnancy......

JenniferG
11-11-2013, 03:01 AM
I wonder if it's inflammation from your falls? I think at 7 months you could take ibuprofen, though I didn't use it until after one year. But I notice several patients here, were allowed by their surgeons, to take ibuprofen after 6 months.

Ibuprofen has always worked wonders for me, it's my "drug of choice." <grin> Can you ask Dr. Hu if you can take ibuprofen for a few days to see if it gets rid of the soreness?

leahdragonfly
11-11-2013, 07:52 AM
Hi Susan,

I would suggest extra-strength tylenol twice per day along with either the tramadol or advil on a regular schedule. For instance, in the AM take two ES tylenol along with a dose of advil (400-600 mg), then repeat this in the afternoon. Whatever you choose, if you are suffering a pain flair after your fall, try taking your med doses on a regular schedule so you can try to get ahead of the pain, rather than waiting until it gets bad again.

Tramadol also goes well with tylenol, but it is not super-strong. I don't care for how it makes me feel. It does nothing to address inflammation as Jennifer mentions, so to me the advil/tylenol combo would be my first choice.

Don't forget to rest and use heat several times a day. I know how hard it is for us go-getters to rest and allow our bodies to heal, but it must be done or your body will take drastic measures against you to get the rest it needs!

Take care, hang in there,

moonglow
11-20-2013, 04:08 AM
i am so sorry that you are in pain from the surgery.

Your info about Tramadol is incorrect. It's an opiate, although a synthetic opiate/narcotic. It is used in dogs and also in people. You can easily find info on it on the web. You may also find that valium or xanax will help you to care less about the pain. You can also get a 60 mg Toradol injection once per month.

WLB1
11-20-2013, 07:25 PM
Skillaxin or another muscle relaxer help. I use tramadol, am used to the feeling, caused I would think by tramadol's up ticking of serotonin in the brain thus helping you be happy about your pain. Valium and Xanax both have muscle relaxing qualities. I was prescribed those just after my surgery for the muscle spasms caused by their being traumatized. My surgeon told me to go back on my Celebrex at my 4 month apt. I had an immediate reduction in my rib pain, from 6 to 1. Anti inflamatories like Celebrex or ibuprophen lessen pain by blocking the action of Cox enzymes. Ibuprophen blocks Cox 1, Celebrex blocks Cox 2. Both these enzymes are necessary for your body to build new bone, which they do by causing an inflammation around injured tissue. Calcium and other blood products come along to put out the fire and are deposited thereby. Good for bone building, bad for joints and soft tissue. This is the mechanism that causes osteophytes or bone spurs to grow. The Cox 1 enzyme is responsible for replacing stomach lining which has a high cell turnover due to the stomach acid. This means that anyone taking either Ibuprophen or Celebrex needs to also on some type of antacid to prevent holes from forming in the stomach lining. How do I know? I was the owner of a "Holey Stomach", also known as a gastric bleed about ten years ago. I was always having severe back pain and was on the max dosage of Celebrex. I was also tossing back ibuprophen for a bizarre stomach ache that recurred when the ibuprophen wore off every three to four hours. The anti inflamatories did such a good job of killing my stomach pain that I almost bled to death without knowing it. Sorry, I have written way TMI, but here is the takeaway. If your purpose is to change the way your brain deals with pain, choose tramadol or Tylenol. They work the same as the opiates but at a much lower level. If you want something to work at the site of the pain, you want an anti inflamatory. If you choose the second one, be careful about your stomach. Leave the tacos alone, as well as all their spicy friends. You also need to ask your surgeon about using them. If it feels like a muscle spasm, try a heating pad. If that helps the pain it is possible that a muscle relaxer or a tranquilizer like Xanax will help. Good luck, and I am so sorry you are in pain.

gardenia
11-21-2013, 11:16 AM
I went back to Celebrex for my joints at 6 months. However once the nerve endings returned or whatever, my back skin and muscles blocks would feel like rock. I guess they were either inflamed or spasmatic for whatever activities during the day (mostly applying for a job at a supermarket to be laying with the green vegetables for show)

But at night the back would hurt.

Super extra strength generic BenGay from Target took away all the pain with the strong burning. However, I could not do it myself because it would then burn my hands with extra cold which I cannot warm up (use a glove or use the husband).

During that time, while my back felt 100% painless, my feet and hands were freezing even it was middle of summer down here in the dessert. I was about 7-8 months post op.

Hope this might be of some temporary help. I take 500mg or rarely go double for any extra pain that almost never exist. If I feel a pain or a pull, I accommodate my body and the pain & pulling ceases.

Good luck....

susancook
11-23-2013, 11:56 PM
Thanks for the suggestions. You guys are awesome in sharing your experiences.
Susan